Cardiac tamponade due to hypothyroidism: a case cluster report

  • Ankia Coetzee Stellenbosch University & Tygerberg Hospital
  • Charles Kyriakakis Stellenbosch University & Tygerberg Hospital
  • Chris Greyling Stellenbosch University & Tygerberg Hospital
  • B H Ascott-Evans Stellenbosch University & Tygerberg Hospital
Keywords: hypothyroidism, pericardial effussion

Abstract

This study reports on three patients who were seen at Tygerberg Hospital within a short period of six months, with a new diagnosis of biochemically severe primary hypothyroidism. Pericardial effusion was suspected on clinical and X-ray findings and confirmed with echocardiography in all cases. All had evidence of pericardial tamponade based on echocardiographic criteria. Pericardiocentesis was performed on all patients and other causes of pericardial effusions were excluded. Although infrequently described, hypothyroidism needs to be considered in patients presenting with unexplained large pericardial effusions and cardiac tamponade. (Full text available online at www.medpharm.tandfonline.com/oemd) Journal of Endocrinology, Metabolism and Diabetes of South Africa 2016; DOI: 10.1080/16089677.2016.1191243

Author Biographies

Ankia Coetzee, Stellenbosch University & Tygerberg Hospital
Division of Endocrinology Stellenbosch University & Tygerberg Hospital; and Department of Medicine Stellenbosch University & Tygerberg Hospital
Charles Kyriakakis, Stellenbosch University & Tygerberg Hospital
Department of Medicine Stellenbosch University & Tygerberg Hospital; and Division of Cardiology Stellenbosch University & Tygerberg Hospital
Chris Greyling, Stellenbosch University & Tygerberg Hospital
Department of Medicine Stellenbosch University & Tygerberg Hospital
B H Ascott-Evans, Stellenbosch University & Tygerberg Hospital
Division of Endocrinology Stellenbosch University & Tygerberg Hospital; and Department of Medicine Stellenbosch University & Tygerberg Hospital
Published
2016-07-22
Section
Case Study